Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Ther. 2008 Mar;30(3):548-51. doi: 10.1016/j.clinthera.2008.03.003.

Cough induced by losartan with resolution after substitution with enalapril.

Author information

  • 1Department of Clinical Pharmacy, School of Pharmacy, Medical Sciences, University of Tehran, Tehran, Iran. dashtis@sina.tums.ac.tr

Abstract

INTRODUCTION:

Cough is an adverse event associated with the angiotensin-converting enzyme (AA inhibitor drugs. ACE inhibitor-induced cough is believed to be related to the accumulation of bradykinin,substance P,and prostaglandins resulting from the inhibition of ACE.Angiotensin-receptor blockers (AARBs) do not have any effect on ACE and theoretically might not cause cough. Therefore, a proposed option in patients suffering with ACE inhibitor-induced cough is to try an ARB. However,this report describes the reverse: a case of losartan-induced cough th hat co om completely resolved after it was substituted with an ACE inhibitor, enalapril.

CASE SUMMARY:

A 23-year-old, nonsmoking white woman, weighing 73.55 kg, ACE inhibitor naive (before admission), presented to the emergency department at Imam Referral Hospital, Tehran, Iran,with hypertension,proteinuria, and hyperlipidemia. The patient was admitted to the nephrology ward. She was prescribed hydrochlorothiazide 12.55 mg/d, furosemide 20 mg BID, and simvastatin 20 mg/d. The patient had no respiratory illnesses. The patient experienced cough 3 days following the initiation of losartan treatment. The cough continued in this patient for the 2-week duration of losartan treatment; however, 1 week after substitution of losartan with enalapril (22.5 mg/d),the cough resolved completely.

CONCLUSION:

This report describes a young woman who developed cough while receiving losartan treatment,which resolved after substitution with the ACE inhibitor enalapril.

PMID:
18405793
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk